Taiwanese Journal of Mathematics


Pham Huu Anh Ngoc

Full-text: Open access


We give some simple criteria for uniform asymptotic stability and exponential asymptotic stability of linear Volterra-Stieltjes differential equations. These criteria are given in terms of the matrix measure or the spectral abscissa of  certain matrices derived  from the coefficient matrices. An application of obtained results to linear integro-differential equations with delay is presented.

Article information

Taiwanese J. Math., Volume 17, Number 2 (2013), 407-425.

First available in Project Euclid: 10 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 45J05: Integro-ordinary differential equations [See also 34K05, 34K30, 47G20] 34K20: Stability theory

linear Volterra-Stieltjes equation uniform asymptotic stability exponential asymptotic stability


Ngoc, Pham Huu Anh. ON STABILITY OF A CLASS OF INTEGRO-DIFFERENTIAL EQUATIONS. Taiwanese J. Math. 17 (2013), no. 2, 407--425. doi:10.11650/tjm.17.2013.1699. https://projecteuclid.org/euclid.twjm/1499705946

Export citation


  • J. A. D. Appleby and D. W. Reynolds, On necessary and sufficient conditions for exponential stability in linear Volterra integro-differential equations, J. Integral Equations Appl., 16 (2004), 221-240.
  • J. A. D. Appleby, I. Gyori and D. W. Reynolds, On exact rates of decay of solutions of linear systems of Volterra equations with delay, J. Math. Anal. Appl., 320 (2006), 56-77.
  • W. Arendt, Charles J. K. Batty, M. Hieber and F. Neubrander, Vector-valued Laplace transforms and Cauchy problems, Monographs in Mathematics, 96, Basel-Birkhäuser, 2001.
  • M. Bologna, Asymptotic solution for first and second order linear Volterra integro-differential equations with convolution kernels, J. Phys. A: Math. Theor., 43 (2010), 375203.
  • T. A. Burton, Volterra Integral and Differential Equations, Second edition, Mathematics in Science and Engineering, 202. Elsevier B. V., Amsterdam, 2005.
  • R. H. Cameron and W. T. Martin, An unsymmetric Fubini theorem, Bull. Amer. Math. Soc., 47 (1941), 121-125.
  • C. Corduneanu and V. Lakshmikantham, Equations with unbounded delay: a survey, Nonlinear Anal., 4 (1980), 831-877.
  • C. Corduneanu, Integral Equations and Applications, Cambridge University Press, 1991.
  • M. C. Delfour, Linear hereditary differential systems and their control, Lecture Notes in Economics and Mathematical Systems, 106 (1974), 92-154.
  • R. D. Driver, Existence and stability of solutions of a delay differential system, Arch. Rational Mech. Anal., 10 (1962), 401-426.
  • G. Gripenberg, S. O. Londen and O. Staffans, Volterra Integral and Functional Equations, Cambridge Univeristy Press, 1990.
  • R. A. Horn and Ch. R. Johnson, Matrix Analysis, Cambridge University Press, Cambridge, 1993.
  • S. I. Grossman and R. K. Miller, Nonlinear Volterra integrodifferential systems with $L^1$-kernels, J. Differ. Equations, 13 (1973), 551-566.
  • K. Gopalsamy, Stability and decay rates in a class of linear integro-differential systems, Funkcialaj Ekvacioj, 26 (1983), 251-261.
  • R. K. Miller, Asymptotic stability properties of linear Volterra integrodifferential equations, J. Differ. Equations, 10 (1971), 485-506.
  • A. Ilchmann and P. H. A. Ngoc, On positivity and stability of linear time-varying Volterra equations, Positivity, 13 (2009), 671-681.
  • S. Murakami, Exponential stability for fundemental solutions of some linear functional differential equations. in: Proceedings of the International Symposium: Functional Differential Equations, T. Yoshizwa and J. Kato, eds. Singapore, World Scientific, 1990, pp. 259-263,
  • S. Murakami, Exponential asymptotic stability for scalar linear Volterra equations, Differential Integral Equations, 4 (1991), 519-525.
  • S. Murakami and P. H. A. Ngoc, On stability and robust stability of positive linear Volterra equations in Banach lattices, Central European Journal of Mathematics, 8 (2010), 966-984.
  • T. Naito, J. S. Shin, S. Murakami and P. H. A. Ngoc, Characterizations of positive linear Volterra integro-differential systems, Integral Equations and Operator Theory, 58 (2007), 255-27.
  • P. H. A. Ngoc, Stability radii of positive linear Volterra-Stieltjes equations, Journal of Differential Equations 243 (2007), 101-122.
  • P. H. A. Ngoc, T. Naito, J. S. Shin and S. Murakami, On stability and robust stability of positive linear Volterra equations, SIAM Journal on Control and Optimization, 47 (2008), 975-996.
  • P. H. A. Ngoc, On positivity and stability and linear Volterra systems with delay, SIAM Journal on Control and Optimization, 48 (2009), 1939-1960.
  • P. H. A. Ngoc, S. Murakami, T. Naito, J. S. Shin and Y. Nagabuchi, On positive linear Volterra-Stieltjes differential equations, Integral Equations and Operator Theory, 64 (2009), 325-355.
  • P. H. A. Ngoc, Stability of linear Volterra-Stieltjes differential equations, SIAM Journal on Control and Optimization, 49 (2011), 205-226.
  • N. K. Son and D. Hinrichsen, Robust stability of positive continuous-time systems, Numer. Funct. Anal. Optim., 17 (1996), 649-659.
  • M. Vidyasagar, Nonlinear System Analysis, Prentice Hall, New Jersey, 1978.